Futures Recovery

Is It Possible to Overdose on Xanax?

Xanax is a benzodiazepine medication used to treat anxiety and help people sleep. It can be highly addictive, so it is prescribed for short-term relief, and not intended to be taken long-term. This is due partly to the fact that over time your body develops a tolerance to the drug and can become dependent on it, which can lead to users desiring to take more and more in order to feel its effects. Overdoses can occur when you consume toxic levels of Xanax.

Symptoms of Overdose

Benzodiazepines alter the chemical pathways in the brain and suppress the central nervous system (CNS). Your CNS is responsible for blood pressure, heart rate, and temperature regulation, and an overdose on Xanax suppresses these functions that are necessary for life. It does usually take quite a bit of Xanax in order for an overdose to occur. The amount necessary will vary from person to person, depending on one’s body weight and metabolism. Abusing Xanax by crushing and snorting, it instead of swallowing it in pill form, sends the drugs rapidly across the blood-brain barrier and into the bloodstream, which can greatly increase the risk of an overdose. You can overdose on Xanax when trying it for the first time, especially if you mix it with another substance, which can heighten its effects. Overdose may be more common, however, in chronic abusers, especially ones who have stopped using and then relapse. Abusers who relapse are at an increased risk of an overdose since their bodies are no longer tolerant of the amount of drugs they used to take.

Signs of an overdose include:

  • Muscle weakness
  • Extreme drowsiness
  • Confusion
  • Fainting
  • Impaired coordination
  • Lightheaded feelings
  • Altered judgment
  • Shallow or slowed breathing

An overdose on Xanax can lead to coma and even death if not treated properly. If you suspect an overdose on Xanax, seek immediate medical help.

When and How to Get Help

The first thing to do if you suspect an overdose is call 911. It is important that you are able to tell them how much Xanax was taken, as well as anything else that was taken so they can work to reverse the effects successfully. Oftentimes, the stomach will need to be pumped.

Overdoses can be accidental or intentional, and after the initial medical treatment, additional professional help may be necessary. If you, or someone you love, are struggling with Xanax dependence or abuse, help is available. Here at Futures, we provide specialized rehabilitation options, including therapies, support groups, and alternative treatment methods to help you or your loved one recover in peace and safety. Call us today for more information.